New Mexico, 2011

High Wind in New Mexico, May 29, 2011

May 29, 2011 · NWS EPZ · 2 events in 2 counties and zones

A deep upper low moved into the Great Basin with a surface low located in Western Colorado. This setup a tight pressure gradient across Southern New Mexico allowing for wind gusts up to 68 mph to occur.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A deep upper low moved into the Great Basin with a surface low located in Western Colorado. This setup a tight pressure gradient across Southern New Mexico allowing for wind gusts up to 68 mph to occur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 29, 4:20 AM MST, 8 hours 40 minutes earlier.

Area forecast discussion, May 29, 4:20 AM MST, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
520 AM MDT SUN MAY 29 2011

.SYNOPSIS...
AN APPROACHING UPPER LEVEL STORM SYSTEM WILL HELP GENERATE STRONG
WINDS THIS AFTERNOON...WITH AREAS OF BLOWING DUST AND VERY WARM
TEMPERATURES. MEMORIAL DAY WILL BE COOLER WITH WINDS DECREASING.
FOR THE MIDDLE PART OF THE WEEK...MOISTURE WILL RETURN TO THE
REGION AND WE WILL SEE A SLIGHT CHANCE FOR RAIN EACH DAY. BY THE
END OF THE WEEK WE WILL SEE TEMPERATURES BACK WELL ABOVE NORMAL.

&&

.DISCUSSION...
WELL IT LOOKS LIKE WE HAVE ONE MORE DAY OF REALLY STRONG WINDS AND
THEN WE WILL GET A BREAK. BUT FOR TODAY WE WILL SEE AN APPROACHING
UPPER LEVEL TROUGH THAT WILL COMBINE WITH A LEE SIDE SURFACE
TROUGH AND DEEPLY MIXED SURFACE PARCEL TO GIVE US WINDY TO VERY
WINDY CONDITIONS THIS AFTERNOON. THE WIND ADVISORY LOOKS GOOD. THE
TEXAS ZONES WILL BE VERY CLOSE TO ADVISORY LEVEL...BUT I THINK
THEY WILL FALL JUST SHORT...SO I HAVE LEFT THEM OUT OF THE
ADVISORY. BLOWING DUST MAY BE A LITTLE MORE PROMINENT TODAY AS THE
SOUTHWEST WINDS ARE ABLE TO PICK UP THE DUST AND SAND FROM SOME OF
OUR BETTER DUST PRODUCING REGIONS. ACTUALLY THE BEST UPPER LEVEL
SUPPORT FOR THE WINDS WILL COME ACROSS DURING THE OVERNIGHT HOURS
SO WE MAY SEE WINDS BLOWING A BIT THROUGH MONDAY MORNING. FOR
MONDAY THE TROUGH WILL LIFT OUT ACROSS NORTHERN NEW MEXICO. AS IT
LIFTS OUT IT WILL HELP USHER IN A PACIFIC COLD FRONT WHICH TAKE
THE EDGE OFF OUR AFTERNOON HIGHS...AT LEAST FOR ONE DAY.

STARTING TUESDAY MORNING BOTH THE NAM AND GFS INDICATE THAT A
BUILDING RIDGE ACROSS THE SOUTHEAST WILL ALLOW A PUSH OF MOISTURE
TO MOVE INTO THE REGION. THE GFS IS VERY BULLISH ON POPS...WHILE
THE NAM HAS HARDLY A DROP FOR US. THE DIFFERENCE IS IN THE SPEED
AND POSITION OF THE RIDGE. THE GFS BUILDS THE RIDGE ACROSS TEXAS
MORE SLOWLY WHICH ALLOWS FOR SEVERAL DAYS OF CONVECTIVE
ACTIVITY...WHILE NAM QUICKLY BUILDS A RIDGE INTO THE AREA...WHICH
WOULD REALLY HELP SUPPRESS ANY THUNDERSTORM ACTIVITY. FOR NOW I
WILL SPLIT THE DIFFERENCE AND KEEP A SLIGHT CHANCE OF RAIN IN THE
FORECAST FOR TUESDAY THROUGH THURSDAY...BUT NOT GO WHOLE HOG LIKE
THE GFS IS INDICATING. BY THE END OF THE WEEK IT LOOKS LIKE THE
RIDGE WILL BE TAKING BETTER CONTROL OF OUR WEATHER AND WE WILL SEE
A DRYING TREND NEAR THE SURFACE SO OUR RAIN CHANCES LOOK TO GO AWAY
BY THE END OF THE WEEK. HERE'S TO HOPING THE GFS VERIFIES BETTER
THAN THE NAM.

LOOKING AT TEMPERATURES...FOR TODAY WE WILL STILL BE VERY WARM
WITH OUR HIGHS RUNNING SEVEN TO NINE DEGREES ABOVE NORMAL. ON
MONDAY BEHIND THE WEAK COLD FRONT THAT WILL MOVE ACROSS THE REGION
WE WILL SEE HIGHS NEAR NORMAL. ON TUESDAY WE WILL SEE ANOTHER
WARMING TREND GET UNDER WAY AS TEMPERATURES WILL RUN TWO TO FOUR
DEGREES ABOVE NORMAL. FOR WEDNESDAY THROUGH FRIDAY WE WILL SEE
PRETTY WARM CONDITIONS WITH HIGHS RUNNING FIVE TO EIGHT DEGREES
ABOVE NORMAL. WE COULD SEE SOME TRIPLE DIGIT HEAT IN THE LOWLANDS.

&&

.AVIATION...29/12Z-30/12Z
VFR CONDITIONS EXPECTED...BUT IT WILL BE AN ACTIVE WEATHER DAY. AN
APPROACHING UPPER LEVEL STORM SYSTEM WILL HELP GENERATE SOME
STRONG SURFACE WINDS. BY THE AFTERNOON WE WILL SEE WINDS OF
24023G33KT. THERE COULD BE SOME BLOWING DUST...BUT VISIBILITIES
ARE EXPECTED TO REMAIN ABOVE 5SM. THE STRONG WINDS WILL CREATE
SOME STRONG TURBULENCE NEAR AND DOWN WIND OF AREA MOUNTAINS.

&&

.FIRE WEATHER...
AN APPROACHING UPPER LEVEL STORM SYSTEM WILL GIVE US ANOTHER
WINDY...WARM AND DRY DAY. TEMPERATURES TODAY WILL BE AROUND SEVEN
TO NINE DEGREES ABOVE NORMAL. WITH MIN RH'S RUNNING IN THE SINGLE
DIGITS IN THE LOWLANDS AND NEAR 10 IN THE MOUNTAINS WE WILL SEE
RED FLAG CONDITIONS EASILY BEING MET. ON MONDAY THE TROUGH WILL
LIFT TO OUR NORTHEAST AND IT WILL HELP USHER IN SOME SLIGHTLY
COOLER AIR. WE WILL STILL BE BREEZY IN THE MORNING SO WE WILL BE
CLOSE TO RED FLAG CONDITIONS AGAIN ON MONDAY...BUT I THINK WE WILL
STAY JUST BELOW THEM. ON TUESDAY WE WILL SEE A PATTERN CHANGE AS
DECENT MOISTURE WILL FINALLY RETURN TO THE REGION. THE MOISTURE
WILL SLOWLY MOVE TO THE WEST DURING THE MIDDLE PART OF THE WEEK.
WE WILL SEE A SLIGHT CHANCE FOR RAIN TUESDAY THROUGH AT LEAST
THURSDAY. RAIN CHANCES WILL FIRST BE EAST OF THE RIO GRANDE AND
THEN EVERYWHERE BY THURSDAY. AN UPPER LEVEL RIDGE WILL TRY AND
BUILD INTO THE REGION BY THE END OF THE WEEK AND THAT WILL HELP
SUPPRESS ANY THUNDERSTORM ACTIVITY AND KEEP US PRETTY WARM. MIN
RH'S WILL CONTINUE TO RUN IN THE TEENS DURING THE WEEK...BUT WE
WILL AT LEAST SEE IMPROVED RH RECOVERIES EACH MORNING...BUT IT
WON'T BE ANYTHING TO REALLY GET EXCITED ABOUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 98  73  91  66  93 /   0   0   0   0  10
SIERRA BLANCA TX        95  69  94  63  89 /   0   0   0   0  20
LAS CRUCES              99  69  89  61  94 /   0   0   0   0   0
ALAMOGORDO              91  66  87  60  89 /   0   0   0   0  10
CLOUDCROFT              74  47  66  44  68 /   0   0   0  10  20
TRUTH OR CONSEQUENCES   93  65  86  59  92 /   0   0   0   0   0
SILVER CITY             85  55  78  49  85 /   0   0   0   0   0
DEMING                  95  66  87  60  94 /   0   0   0   0   0
LORDSBURG               97  64  86  58  94 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM NOON TODAY TO 10 PM MDT THIS EVENING FOR
     NMZ110>113.

     WIND ADVISORY FROM NOON TODAY TO 10 PM MDT THIS EVENING FOR
     NMZ022>025-030>032.

TX...RED FLAG WARNING FROM NOON TODAY TO 10 PM MDT THIS EVENING FOR
     TXZ055-056.

&&

BRICE
Hazardous weather outlook, May 29, 9:06 AM MST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1006 AM MDT SUN MAY 29 2011

NMZ022>025-030>032-TXZ055-056-301400-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1006 AM MDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL RETURN TODAY. WE CAN EXPECT WEST WINDS OF 20-25
TO 35 MPH WITH GUSTS TO 45 MPH.  WE COULD SEE AREA OF BLOWING DUST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SLIGHT CHANCE OF THUNDERSTORMS TUESDAY...WITH A FEW POSSIBLY
REACHING SEVERE...MOSTLY FROM EL PASO EAST. SLIGHT CHANCE OF
THUNDERSTORMS AGAIN ON WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

Event by event

2 high wind. Local standard time, as filed.

High Wind, Sierra County Lakes Region

When
May 29, 1:00 PM MST to 8:00 PM MST
Where
Sierra County Lakes Region forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

A peak wind gust of 58 mph was reported 25 miles north-northwest of Northrup Landing.

High Wind, Southern Desert

When
May 29, 1:00 PM MST to 8:00 PM MST
Where
Southern Desert forecast zone
Measured
59 kt (68 mph) estimated gust
Reported by
Mesonet

A peak gust of 68 mph was reported at San Augustin Pass and a gust of 58 mph was also reported 5 miles northeast of San Augustin Pass.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310852, 310853.